Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 202, NWS Pittsburgh, PA

July 28, 2002Mercer County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 28, 2002, 8:27 PM EDT for Mercer County, Pennsylvania. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 28, 2002, 8:27 PM EDT (00:27 UTC)
Expired
Jul 28, 2002, 9:30 PM EDT
In force
63 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Mercer County, PA

The radar

The Pittsburgh radar (KPBZ), 86 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 8:35 PM EDTThunderstorm Wind 50 MTransfer, PAA spotter measured a thunderstorm wind gust to 58 MPH.
Jul 28, 8:35 PM EDTThunderstorm WindSalem, PAThunderstorm winds downed several trees and power lines.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2002-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2239 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2002-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2239 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

754 
WUUS51 KPBZ 290027
SVRPBZ
PAC085-290130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
827 PM EDT SUN JUL 28 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MERCER COUNTY IN PENNSYLVANIA

* UNTIL 930 PM EDT

* AT 827 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF GREENVILLE...MOVING EAST
  AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR MERCER AT 850 PM...
  NEAR STONEBORO AT 855 PM...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 8:02 PM EDT, 25 minutes earlier.

Area forecast discussion, Jul 28, 8:02 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
802 PM EDT SUN JUL 28 2002

UPDATED TO REMOVE TORNADO WATCH NRN TIER.

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, Jul 28, 2:58 PM EDT, 5 hours 29 minutes before
OHZ041-PAZ007>009-013>016-022-023-290000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
258 PM EDT SUN JUL 28 2002

TORNADO WATCH IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ARMSTRONG       BUTLER          CLARION         FOREST
  INDIANA         JEFFERSON       LAWRENCE        MERCER
  VENANGO

IN OHIO...

  COLUMBIANA

THUNDERSTORMS CURRENTLY FORMING ACROSS FAR NORTHERN OHIO AND NORTHWEST
PENNSYLVANIA WILL SLOWLY PUSH SOUTH DURING THE LATE AFTERNOON AND EARLY
EVENING HOURS.  IN ADDITION TO DAMAGING WINDS AND LARGE HAIL...SOME OF
THESE THUNDERSTORMS MAY HAVE THE POTENTIAL TO PRODUCE TORNADOES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL TV OR RADIO
STATION FOR UPDATES AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER
SERVICE IN PITTSBURGH.
Special weather statement, Jul 28, 4:00 PM EDT, 4 hours 27 minutes before
PAZ007>009-282100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
400 PM EDT SUN JUL 28 2002

...THUNDERSTORM UPDATE...

NATIONAL WEATHER SERVICE PITTSBURGH EXPECTS THUNDERSTORMS...WITH THE
POTENTIAL FOR DAMAGING WIND AND LARGE HAIL...WILL BEGIN TO MOVE
SLOWLY SOUTHWARD ACROSS NORTHERN PARTS OF MERCER...VENANGO...AND
FOREST COUNTIES OF NORTHWESTERN PENNSYLVANIA AFTER 430 PM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 8 PM. WHEN THUNDERSTORMS
THREATEN...IT IS SAFEST TO GO INSIDE A STRONG BUILDING.
Local storm report, Jul 28, 4:59 PM EDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
459 PM EDT SUN JUL 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    CHAPMANVILLE              PA   TSTM WIND GUST
07/28/02   VENANGO                        FEW TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.
Local storm report, Jul 28, 5:48 PM EDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
548 PM EDT SUN JUL 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    3 SW HUNTER               PA   TSTM WIND GUST
07/28/02   FOREST                         TREE DOWN ON RED BRUSH
                                          ROAD. REPORTED BY LAW
                                          ENFORCEMENT.
Special weather statement, Jul 28, 8:00 PM EDT, 27 minutes before
OHZ041-PAZ007>009-013>016-020-022-023-290100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
800 PM EDT SUN JUL 28 2002

...TORNADO WATCH EXPIRES...

THE TORNADO WATCH ISSUED EARLIER THIS AFTERNOON HAS BEEN ALLOWED TO
EXPIRE. THUNDERSTORMS WITH GUSTY WINDS AND HEAVY DOWNPOURS CAN STILL
AFFECT AREAS NORTH OF INTERSTATE 80 THROUGH MIDNIGHT.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 4:50 AM EDTFlash Flood WarningPBZVenango3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.